Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Las Vegas, NV

August 22, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2020, 5:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 5:55 PM MST (00:55 UTC)
Expired
Aug 22, 2020, 9:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 139 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3008 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS55 KVEF 230055
FFWVEF
AZC015-230400-
/O.NEW.KVEF.FF.W.0017.200823T0055Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
555 PM PDT Sat Aug 22 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Eastern Mohave County in northwestern Arizona...

* Until 900 PM MST.

* At 555 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain around Diamond Creek Beach and Diamond Creek Road. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of washes, canyons and
           roads.

* Some locations that will experience flash flooding include...
  Diamond Creek Campground and Diamond Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3566 11333 3567 11346 3581 11345 3584 11333
      3583 11333 3582 11333 3581 11333 3580 11333
      3574 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
966 
WGUS75 KVEF 230220
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
720 PM PDT Sat Aug 22 2020

AZC015-230400-
/O.CON.KVEF.FF.W.0017.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
720 PM MST Sat Aug 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR EASTERN MOHAVE COUNTY...

At 720 PM MST, Doppler radar indicated thunderstorms dissipated over 
the Diamond Creek area prior to 645 PM MST. Radar estimated over 2 
inches of rain fell in the warned area. Flash flooding is ongoing 
and will likely continue until 9 PM MST.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of canyons and washes.

Some locations that will experience flash flooding include...
  Diamond Creek Beach and Diamond Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3566 11333 3567 11346 3581 11345 3584 11333
      3583 11333 3582 11333 3581 11333 3580 11333
      3574 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
636 
WGUS75 KVEF 230353
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
853 PM PDT Sat Aug 22 2020

AZC015-230403-
/O.EXP.KVEF.FF.W.0017.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
853 PM MST Sat Aug 22 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR 
EASTERN MOHAVE COUNTY...

Flood waters have likely receded around Diamond Creek. Flooding is 
no longer expected to pose a threat. Please heed any road closures.

LAT...LON 3566 11333 3567 11346 3581 11345 3584 11333
      3583 11333 3582 11333 3581 11333 3580 11333
      3574 11333

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 12:49 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 22, 12:49 PM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1249 PM PDT Sat Aug 22 2020

.SYNOPSIS...Moisture surging into the area will bring the threat
of afternoon thunderstorms through Monday, mainly over higher
terrain, before drier air starts working in from the southwest
Tuesday. Temperatures will remain several degrees above late August
averages, except in spots where thunderstorms occur early in the
afternoons.
&&

.SHORT TERM...through Sunday Night. As of noon, waiting for
convective initiation. Early morning debris clouds have mostly
dissipated, and thin mid and high level clouds which have developed
roughly from Las Vegas northward are not likely to slow down daytime
heating very much, although the thick smoke and haze blanketing much
of the area could also be a factor. Cumulus were popping over the
Spring Mountains and Sheep Range, but not over the McCullough Range
as of this typing. Mesoanalysis showed CAPE of 1500-2500 J/kg in an
axis from the Morongo Basin to near Mesquite, with over 1000 J/kg of
downdraft CAPE. Minimal shear was in place, and PWs of 1 to 1.75
inches were in the same area, so the main threats are likely to be
brief downpours and strong outflow winds, some of which may trigger
new cells. For Sunday, CAM output shows the most favored area for
storms shifting further north and east, roughly along and east of an
arc from the NNSS to Primm to Wikieup. This will likely be modulated
somewhat by exact thunderstorm location and coverage today. Another
concern will be dry lightning on the northern fringes of the
moisture tongue. Will forgo any Fire Weather products at this time
due to expecting a mix of wet and dry storms, with less than 15%
coverage of dry storms. That being said, fuels are extremely dry,
and what happens today will help inform our decision tonight on
whether to issue for tomorrow.

.LONG TERM...Monday through Friday.

The overall setup in the weather pattern for the first half of next
week won't vary much day to day with high pressure centered near the
Four Corners and PWATs around 1 inch sitting south and east of I-15.
Afternoon convection will be possible Monday and Tuesday, though
small details will drive storm chances outside of higher terrain.
However, by Wednesday, southwest flow will push into the region
ahead of a shortwave over central California which will usher in
drier air, shoving the better moisture back into southern Arizona.
Therefore, precipitation potential will decrease midweek. Low
confidence in the forecast for the second half of the week as models
disagree on how much dry air will move in and how long it will stay
in place over the region. Some models have a brief break in
monsoonal moisture while others have a significant push of dry air
that holds tight going into next weekend. This will play a
significant role for the second half of next week-will it be hot and
dry or will monsoon moisture make a come back? Stay Tuned!
&&

.AVIATION...For McCarran...Potentially significant impacts are
possible this afternoon in the Las Vegas Valley. Generally light
winds favoring an easterly direction through 20z before
thunderstorms develop south & southwest of the valley by 21-22z.
Possible impacts include visibility reductions due to heavy rain and
winds gusting to 35 kts or greater from various directions.
Approaches will be complicated by TSRA development surrounding the
Las Vegas Valley. PIREP solicitation will be highly recommended.
These impacts should cease by the 01-03Z time frame, returning to
light winds and minimal impacts through the rest of the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...TSRA development this afternoon could impact terminals
at KVGT/KHND as well as KDAG. Lower confidence in impacts to
KBIH/KIFP and KEED. Most likely impact will be strong outflow winds
generated by TSRA vs a direct TSRA impact. Gusty winds over 35 kts
will be possible for these terminals during the 20-01Z time frame.
This activity should subside after 01Z tonight returning all sites
to VFR and light winds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term...Morgan
Long Term...Nickerson
Aviation...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 22, 2:48 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             MOUNTAIN PASS           35.47N 115.54W
08/22/2020  M0.75 INCH       SAN BERNARDINO     CA   NWS EMPLOYEE

            REPORTS OF DIME SIZE HAIL AT MOUNTAIN PASS.

&&

AN
Local storm report, Aug 22, 3:43 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     FLASH FLOOD      6 ENE MOUNTAIN PASS     35.49N 115.44W
08/22/2020                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS WATER FLOODING I15 SOUTHBOUND
            WITH CARS NEEDING TO USE THE LEFT HAND
            SHOULDER TO PASS THROUGH DUE TO FLOODING ON
            THE HIGHWAY. MUD AND BOULDERS ALSO REPORTED
            ACROSS I15 NORTH AND SOUTHBOUND LANES.

&&

AN
Local storm report, Aug 22, 4:10 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             MOUNTAIN PASS           35.47N 115.54W
08/22/2020  M1.75 INCH       SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            HAIL JUST UNDER GOLF BALL SIZE REPORTED AT
            MOUNTAIN PASS ON I-15. DAMAGE TO CARS AND
            BROKEN WINDSHIELDS REPORTED. HAIL
            ACCUMULATING ON HIGHWAY SEVERAL INCHES DEEP
            IN PLACES, CAUSING SLICK ICY ROADS AND
            TRAVEL ISSUES.

&&

AN
Local storm report, Aug 22, 5:03 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 PM PDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      8 NNW CIMA              35.34N 115.56W
08/22/2020                   SAN BERNARDINO     CA   NWS EMPLOYEE

            REPORTS OF SEVERAL INCHES OF WATER FLOODING
            CIMA RD JUST NORTH OF VALLEY VIEW RANCH RD.

&&

AN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:42 AM MSTExcessive Heat WarningVEFMohave5 days
Aug 23, 3:00 PM MSTSevere Thunderstorm WarningVEFMohave45 min
Aug 23, 4:26 PM MSTAreal Flood AdvisoryVEFMohave88 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.